Thunderstorm Wind, Chowan
- When
- May 26, 9:30 PM EST
- Where
- Chowan County, Edenton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.067, -76.617
Trees down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 26, 1:55 PM EST, 7 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 255 PM EDT WED MAY 26 2004 .OVERVIEW/SYNOPSIS...SHORT WAVES EMBEDDED IN FAST WESTERLY FLOW WILL BE DOMINANT WEATHER FEATURE IN THE SHORT TERM. DIFFICULT TO TIME THESE FAST MOVING FEATURES SO WILL CONT WITH IDEA OF CHCY POPS UNTIL BROAD UPR TROF SWINGS THRU NE STATES LATE IN THE WEEK. SFC BNDRYS OVR OHVLY/NRN MID ATLC REGION HAVE HAD DIFFICULTY PENETRATING SOUTH INTO MID ATLC REGION THE PAST SVERAL WEEKS AND BNDRY DROPPING SOUTH THRU MASON DIXON LINE TONIGHT WILL AGAIN MAKE LTL PROGRESS UNDER PARALELLING STEERING FLOW. THEREFORE A CONTINUATION OF ABV NORML TEMPS/HUMIDITY CONTS FOR MOST THRU END OF WEEK. && .DISCUSSION...A FEW CELLS HAVE TRIED TO FIRE ON CBREEZE BNDRYS OVR NE NC AND EASTERN SHORE BUT HAVE BEEN FALLING APART. SO THINK MOST PCPN ACTIVTIY WILL COME FROM DOWNSTREAM CONVECTIVE DEVLOPMENT ACRS SRN MTNS. THESE ARE LIKELY TO REACH FAR WESTERN FORECAST AREA BY VERY LATE AFTN OR EARLY EVE THEN PROPAGATE EASTWARD DUR OVRNGT. WE HAD SOME ISOLD SVR STORMS LATE LAST NIGHT/VERY EARLY MORN HOURS AND DONT SEE WHY THIS MAY NOT OCCUR AGAIN GIVEN THE SIMILIAR SETUP. SFC BNDRY TRIES TO DROP INTO FORECAST AREA ON THU. SFC PRES PATN SUGGS WEAK FLOW AND STABILITY INDICES SUGG DRYER/COOLER AIR ONLY MAKES IT INTO SRN DELMARVA BEFORE STALLING. HAVE UPPED FCST HIGHS TMRW ABOUT A CAT FOR MOST GIVEN THE LACK OF LOW LVL CAA. OTHER THAN WEAK SFC BNDRY DIFFICULT TO FIND STRONG TRIGGER FOR MORE ORGANIZED PCPN SO WILL MAINTAIN CHC POPS IN WESTERLY FLOW REGIME. WHAT IS LEFT OF SFC BNDRY LOOKS TO LIFT BACK NE THU NIGHT/EARLY FRI WITH MOST FORECAST AREA BACK INTO WARM SECTOR BY FRI AFTN. TEMPS WELL ABOVE NORM AGAIN WITH NR 90 READINGS PSBL IN WARMER INLAND LOCATIONS. PERHAPS A BTR CHC FOR ORGANIZED CONVECTION ALONG SFC BNDRY SLIDING SE ACRS MID ATLC REGION FRI AFTN. THIS BNDRY LOOKS AS IF IT MAY FINALLY BE THE ONE TO PUSH INTO CAROLINAS FRI NIGHT WITH BETTER UPR CONFLUENCE SETTING UP OVR NE STATES. FRONTAL PASSAGE SUGGS A DRIER/COOLER BEGINNING TO THE HOLIDAY WEEKEND BEFORE BNDRY AGAIN ATTEMPTS TO RETURN BACK NORTH BY LATE SUNDAY OR MONDAY. AGAIN WITH LTL MODEL CONCENSUS...CONFIDNCE IS LOW IN LATER FCST PERIODS SO WILL HESITATE ON ANY MAKING MAJOR FCST CHGS. && .MARINE...NO FLAGS IN THE NEAR TERM. SEAS MAY BUILD TO NEAR SMALL CRAFT ADVISORY CRITERIA IN NE FLOW THIS WEEKEND. && .AVIATION...VFR EXCPT IFR CIGS/VSBYS INVOF SHWRS/TSTMS. && .PRELIMINARY POINT TEMPS/POPS... SBY 65 77 60 81 / 40 30 30 40 OXB 64 72 60 73 / 40 30 30 40 WAL 66 79 64 83 / 40 30 30 40 FVX 65 81 62 87 / 40 30 30 40 RIC 67 81 64 87 / 40 30 30 40 PTB 67 82 64 88 / 40 30 30 40 AKQ 68 83 64 87 / 40 30 30 40 PHF 70 81 65 86 / 40 30 30 40 ORF 71 80 66 86 / 40 30 30 40 ECG 71 82 66 87 / 40 30 30 40 && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...NONE. CULLEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 607 AM EDT WED MAY 26 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-270900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 607 AM EDT WED MAY 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION TODAY. THE MAIN THREAT FROM THE STORMS WILL BE WIND GUSTS IN EXCESS OF 60 MPH...AND PENNY SIZE HAIL. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. THE STORMS COULD OCCUR AT ANY TIME TODAY OR TONIGHT...BUT THE BEST CHANCE OF SEVERE WEATHER WILL BE THIS AFTERNOON AND EVENING. FOR MORE DETAILS...SEE THE SPECIAL WEATHER STATEMENT...WHICH WILL BE ISSUED BY THIS OFFICE AT 620 AM EDT. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS...SOME WHICH MAY BE SEVERE...ARE EXPECTED THURSDAY AND FRIDAY. THE MAIN THREATS WILL BE DAMAGING WIND GUSTS...AND PERHAPS AN ISOLATED TORNADO. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED THIS AFTERNOON AND EVENING. 18 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 842 PM EDT WED MAY 26 2004 VAZ082-270115- CHARLES CITY VA- 842 PM EDT WED MAY 26 2004 ...STRONG THUNDERSTORMS MOVING INTO CHARLES CITY COUNTY... AT 842 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 8 MILES NORTH OF HOPEWELL TO HOPEWELL... MOVING EAST SOUTHEAST AT 45 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CHARLES CITY AROUND 855 PM EDT. WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM...ALONG WITH PEA SIZE HAIL. HURLEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
850 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0844 PM TSTM WND GST BON AIR 37.52N 77.57W
05/26/2004 60 MPH CHESTERFIELD VA TRAINED SPOTTER
&&
FOSTERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 902 PM EDT WED MAY 26 2004 VAZ082-084-086-088>094-270145- CHARLES CITY VA-GLOUCESTER VA-ISLE OF WIGHT VA-JAMES CITY VA-MATHEWS VA-NEWPORT NEWS/HAMPTON VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-YORK VA- 902 PM EDT WED MAY 26 2004 ...STRONG THUNDERSTORMS MOVING TOWARDS THE PENINSULA... AT 902 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 7 MILES NORTHWEST OF TOANO TO 17 MILES WEST OF WAVERLY...OR FROM 7 MILES NORTHWEST OF TOANO TO 13 MILES SOUTHEAST OF DINWIDDIE...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR TOANO AROUND 920 PM EDT... NORGE AROUND 925 PM EDT... WAVERLY AROUND 935 PM EDT... WILLIAMSBURG AROUND 945 PM EDT... OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CHARLES CITY... CLAREMONT...GLOUCESTER COURTHOUSE...GLOUCESTER POINT...QUEENS LAKE... SURRY AND WAKEFIELD. WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 935 PM EDT WED MAY 26 2004 VAZ095>097-270230- CHESAPEAKE VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA- 935 PM EDT WED MAY 26 2004 ...STRONG THUNDERSTORMS MOVING INTO HAMPTON ROADS... AT 935 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 18 MILES NORTHWEST OF CHURCHLAND TO 7 MILES NORTHWEST OF HOLLAND...OR FROM NEWPORT NEWS TO FRANKLIN...MOVING SOUTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HOLLAND AROUND 950 PM EDT...DOWNTOWN SUFFOLK AROUND 1010 PM EDT AND CHURCHLAND AROUND 1015 PM EDT. THE STORMS WILL ALSO LIKELY AFFECT NORFOLK AND PORTSMOUTH WITHIN THE NEXT HOUR. WIND GUSTS TO 50 MPH...FREQUENT DANGEROUS LIGHTNING...AND HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS. HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER
VAZ048-049-060>076-079>083-087>090-092-270330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1018 PM EDT WED MAY 26 2004 SEVERE THUNDERSTORM WATCH 299 HAS BEEN CANCELLED FOR THE FOLLOWING AREAS... IN VIRGINIA... AMELIA...BRUNSWICK...CAROLINE...CHARLES CITY... CHESTERFIELD...CUMBERLAND...DINWIDDIE...ESSEX...FLUVANNA... GOOCHLAND...GREENSVILLE...HANOVER...HENRICO...JAMES CITY...KING AND QUEEN...KING WILLIAM...LOUISA...LUNENBURG...MECKLENBURG...NEW KENT... NOTTOWAY...POWHATAN...PRINCE EDWARD...PRINCE GEORGE...RICHMOND... SOUTHAMPTON...SURRY...SUSSEX AND WESTMORELAND THE LINE OF THUNDERSTORMS THAT PRODUCED THE SEVERE WEATHER HAS MOVED EAST OF THE AREA...THUS THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS CENTRAL VIRGINIA. 44
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1025 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND DMG HOLLAND 36.68N 76.78W
05/26/2004 CITY OF SUFFOLK VA LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
&&
FOSTERThe Norfolk radar (KAKQ), 108 km away, was scanning. The volume nearest the first event began at 02:31 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405575.